MENU

FDA Investigating Possible Risks Of Codeine In Cough Medicine For Children

Close

The U.S. Food and Drug Administration (FDA) is currently examining the potential hazards of administering drugs that contain codeine in the treatment of colds and cough in pediatric patients, aged 18 years old and below. The agency is particularly looking into the side effects of the drugs, which include slowing or difficulty of breathing. All related information available will be assessed and a meeting with external experts will also be conducted through an advisory committee. FDA said they will release their final verdict once the investigations commence.

Codeine is kind of narcotic drug that is classified as an opioid. This drug is prescribed to alleviate mild to moderate pain and is also recommended to relieve cough. Doctors typically recommend patients to take this drug in conjunction with other over-the-counter and prescription medications.

The mechanism of action of codeine involves altering the manner in which the brain reacts to pain and reducing the brain activity of the area that induce coughing. When codeine enters the body, it is changed into opioid morphine. The period in which the conversion happen varies per individual; some may convert the drug faster, leading to more increased levels of codeine in the blood. When morphine levels become high, medical problems such as difficulty of breathing or even death may occur.

Children, who have existing breathing problems, may be more at risk of developing serious side effects. FDA already issued a warning in 2013 about the administration of codeine in children who just underwent surgical operations that involved removing adenoids and/ or tonsils.

FDA instructs parents and caregivers to stop the administration of codeine if their children develop signs and symptoms such as confusion, increased sleepiness and shallow, difficult and noisy breathing. The caregivers must seek immediate medical attention by calling 911 or by going to the emergency department. FDA also advises parents and caregivers to read the product label enclosed in the medicine box to determine if a drug contains codeine and discuss with the child's pediatrician or pharmacists if there are any questions and/ or concerns. Medical professionals are also advised to exercise caution in prescribing codeine-containing drugs and to adhere to the recommendations as stated in the drug label.

The European Medicine Agency (EMA) declared in April 2015 that medicine containing codeine should not be administered as cough and cold treatment for children aged 12-18 years old, including those who were diagnosed to have asthma and long-term breathing problems. The recommendation made by the EMA will also be used by the FDA in their current investigation, as stated in the agency's communication announcement.

Photo: Steven Depolo | Flickr

ⓒ 2018 TECHTIMES.com All rights reserved. Do not reproduce without permission.
Real Time Analytics